Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Tetracyclin while breastfeeding

My doc wants me to take this for 2 weeks to clear up infection on my c-section site. He says I can't b/f while on it.... is this what others have been told also??

Answer Question
 
stepmom929

Asked by stepmom929 at 11:55 AM on Jul. 2, 2009 in Babies (0-12 months)

Level 12 (920 Credits)
Answers (5)
  • It is approved to take by the AAP--and it is considered SAFER...an L2.

    YOU DO NOT HAVE TO WEAN! :)
    beccimae

    Answer by beccimae at 12:00 PM on Jul. 2, 2009

  • Tetra stains teeth in kids and adults too. I'd take a dif drug. You won't know if it's hurt you teeth or your baby's until after done and taken. Then extreme cleaning by dentists might remove stains. Not sure if it can or can not hurt more than color of teeth. Also tetracycline and sun can have interaction hurting strength of the tetra.

    Talk to your pharmacist, other pharmacists. fda.gov, La Leche league they're all very informative, besides your ob also call your ped too. Then make a decision.
    Anonymous

    Answer by Anonymous at 12:10 PM on Jul. 2, 2009

  • Ruins developing teeth, damages joints (especially knee joints). It is actually not recommended that any women of child-bearing age take it since it can do so much damage (minor damage but damage none the less) to any developing baby. No child is supposed to take it.

    It won't hurt YOUR teeth or knees - it can harm the babies. And no, the stains can not be removed. They are part of the enamel... it would be like expecting a badly painted cream color car to turn white if you polished it enough.
    kaycee14

    Answer by kaycee14 at 12:19 PM on Jul. 2, 2009

  • Here's the Lact-Med entry:

    Tetracycline
    CASRN: 60-54-8

    For other data, click on the Table of Contents


    Drug Levels and Effects:


    Summary of Use during Lactation:
    A number of reviews have stated that tetracycline is contraindicated during breastfeeding because of possible staining of infants' dental enamel or bone deposition of tetracyclines. However, a close examination of available literature indicates that there is not likely to be harm in short-term use of tetracycline during lactation because milk levels are low and absorption by the infant is inhibited by the calcium in breastmilk. Short-term use of tetracycline is acceptable in nursing mothers. As a theoretical precaution, avoid prolonged or repeat courses during nursing. Monitor the infant for rash and for possible effects on the gastrointestinal flora, such as diarrhea or candidiasis (thrush, diaper rash).
    gdiamante

    Answer by gdiamante at 12:42 PM on Jul. 2, 2009

  • yeah what Gdiamante says...if you only take 2 weeks of it it won't affect childrens teeth...especially if they have NONE, now if it was all the time for months on end yeah maybe an issue but not for a short period of time

    BTW doctors, pharmacists, have NO idea about medications and breastfeeding because they just want to cover their butts, since studies andinfo changes all the time they are not good to ask...LCs who specialize in breastfeeding is the person to ask as well as using the kellymom website and lactmed
    http://toxnet.nlm.nih.gov/cgi-bin/sis/search
    tabi_cat1023

    Answer by tabi_cat1023 at 3:00 PM on Jul. 2, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN